Alert archive / Missouri / Ice Storm Warnings in 2025
Ice Storm Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this ice storm warning at Jan 3, 2025, 1:29 PM CST for Iron County, Madison County, Reynolds County, Missouri. It took effect at Jan 4, 2025, 10:00 PM CST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2025, 1:29 PM CST (19:29 UTC)
- In effect from
- Jan 4, 2025, 10:00 PM CST
- Expired
- Jan 6, 2025, 2:56 AM CST
- In force
- 29 hr
- Issued by
- NWS St. Louis, MO
Counties Iron County, MO, Madison County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 350 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this ice storm warning went out at Jan 3, 11:39 AM CST, 1 hour 50 minutes earlier. Its key messages:
- -Hazardous travel is expected late Saturday night through Sunday night from a winter storm that will bring freezing rain, sleet, and snow to the area. Power outages due to freezing rain are also likely across parts of the eastern Ozarks. A Winter Storm Watch remains in effect for the entire forecast area from 6PM Saturday through 6AM Monday. -Cold temperatures will linger behind the weekend system and highs are not expected to warm above freezing until next weekend.
Area forecast discussion, Jan 3, 11:39 AM CST, 1 hour 50 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1139 AM CST Fri Jan 3 2025
.KEY MESSAGES...
-Hazardous travel is expected late Saturday night through Sunday
night from a winter storm that will bring freezing rain, sleet,
and snow to the area. Power outages due to freezing rain are
also likely across parts of the eastern Ozarks. A Winter Storm
Watch remains in effect for the entire forecast area from 6PM
Saturday through 6AM Monday.
-Cold temperatures will linger behind the weekend system and highs
are not expected to warm above freezing until next weekend.
&&
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 251 AM CST Fri Jan 3 2025
A cold front moved through the region yesterday evening, and a broad
and deep long wave trough is in place over the eastern 1/2 of the
CONUS this morning. This is producing northwest flow through the
depth of the troposphere over the Midwest. The northwest flow is
producing strong cold advection, and this will continue at least
through Saturday morning. Highs today will be around 10-15 degrees
colder than they were Thursday, and Saturdays highs look colder
still with most locations along and north of the Missouri river, and
east of the Mississippi river remaining at or below freezing. The
cold air in place will set the stage for the upcoming winter storm
for Saturday night through Sunday night/Monday morning.
Carney
&&
.LONG TERM... (Saturday Night through Thursday)
Issued at 251 AM CST Fri Jan 3 2025
The short wave which will produce the winter storm Saturday night
through Sunday night/Monday morning is still well off shore over the
eastern Pacific. With that said, the models seem to have
initialized it's position well and are tracking the wave well along
with the latest water vapor imagery. Assuming the models are/and
remain on track, the wave will come on shore between 00z and 06Z
Saturday. The trough then proceeds relatively quickly across the
Rocky Mountains Saturday and into the western Plains by 00-06Z
Sunday, forcing strong lee-side cyclogenesis. Latest guidance moves
the 850mb low along the OK/KS border Sunday and into southern
Missouri by 00Z-06Z Monday, and then across the Mississippi into the
Ohio Valley after 12Z Monday. Operational deterministic guidance,
longer range CAMs/and ensemble guidance are hinting that light
precip could start as early as Saturday evening, but the bulk of the
precip should arrive after 06Z. All indications are that the
precipitation will then continue with little or no pause through at
least 12Z Monday morning.
With that synopsis done, there has been little material change to
the forecast this morning. The same forecast issues and
uncertainties remain, and will likely stay unresolved until the
storm is in progress. Forecast soundings show the initial wave of
precip should mostly be snow with a little sleet, mainly along and
north of I-70. The latest guidance shows the precipitation will
quickly transition into mostly freezing rain across the eastern
Ozarks, then a mix of sleet, freezing rain, and snow along a
corridor about 70 miles wide generally along a line from Columbia
Missouri to St. Louis to Patoka IL. Precipitation should be mostly
snow north of this corridor. These mixed precipitation types will
likely persist through the day Sunday, and then transition to mostly
snow from northwest to southeast late in the afternoon through
Sunday evening before the precipitation ends late Sunday night into
early Monday morning.
This winter storm is a little unusual for us as the vast majority of
the frozen/freezing precipitation will be generated by strong warm
advection/isentropic lift. The sustained flow of warm moist air
from the south will all but guarantee continuous precipitation
during the storm. QPF between various models remains uncertain with
the GFS and its ensemble members continuing to be the highest with
values up to as much as 2 inches. The ECMWF/NAM are lower and in
good agreement with each other at 0.5 to around an inch area-wide.
Our forecast area is also expected to remain in the surface cold
sector through the event, with a sustained cold northeast to
northerly wind as the surface low moves across southern Missouri or
northern Arkansas. This will lead to significant ice accumulations
where freezing rain prevails across the eastern Ozarks. Latest NBM
produces 1/2-3/4 inch of ice primarily from late Saturday night
through Sunday afternoon. This may be a little overdone,
particularly on roads and other surfaces in contact with the ground
as we've been relatively warm recently and 2-4 inch soil temperatures
are well above freezing. Additionally, air temperatures will be near
freezing, and insolation will also tend to keep the ground a little
warmer. However, elevated surfaces, trees and power lines could
certainly get 1/2 inch or more of ice accumulation. Winds are
expected to be in the 10-15kt range with gusts to 25kts,
particularly Sunday night into Monday. The weight of the ice
combined with the winds will make tree and power line damage likely.
Farther north where there will be more sleet and snow, impacts to
travel should be expected. Temperatures will struggle to reach the
low to mid 20s in most locations, and the intensity of the precip
will certainly overwhelm the relatively warm ground temperatures.
The latest NBM shows snow/sleet totals increasing rapidly from 2-3
inches up to 8+ south to north within the aforementioned 70 mile
wide band in the colder air. Highest snow totals of 12+ are across
northeast Missouri into west central Illinois where little sleet is
expected. Needless to say this will make driving on Sunday and
Sunday night extremely hazardous at best, potentially impossible at
worst. These effects on travel will likely linger at least into
Monday morning if not much longer as temperatures in the wake of the
storm will likely not rise above freezing for the rest of the week.
Briefly, the rest of the week looks cold and dry as an Arctic high
settles across the Midwest. Widespread single digit overnight lows
can be expected with highs struggling into the mid teens to mid 20s.
I want to reiterate how much uncertainty remains in the forecast. A
shift in the track and/or speed of the low from the current
expectations will move that transition zone from its expected
position and affect how much and how heavy the precipitation
ultimately is. LREF cluster analysis and EOF patterns continue to
show variance in the speed and amplitude of the trough as it moves
from the Plains into the Mississippi Valley. To illustrate what
this could mean at the surface, the LREF storm total QPF at St.
Louis ranges from 0.77 to 1.42 inches between the 25th and 75th
percentile while snowfall ranges from 5 to 11 inches. St. Louis is
right in the transition zone, but the ranges are similar even
farther north where snow is expected to prevail. With all this
said, people should not focus on exact amounts or ranges of snowfall
or ice accumulation. Rather, be prepared for a major winter storm.
Plan accordingly for disruptions to travel, and probably power
outages as well beginning late Saturday night and continuing at
least through Monday morning.
Carney
&&
.AVIATION... (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1132 AM CST Fri Jan 3 2025
Dry and VFR conditions are expected through the end of the period.
A mix of snow, freezing rain, and sleet along with MVFR and
possible IFR conditions will move into the St. Louis terminal
after 06Z on Saturday evening. Winds will be out of the northwest
between 10-15 knots this afternoon before decreasing to around 5
knots this evening.
SPECIFICS FOR KSTL:
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Watch from Saturday evening through late Sunday
night for Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford
MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-
Lewis MO-Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe
MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-
Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren MO-
Washington MO.
IL...Winter Storm Watch from Saturday evening through late Sunday
night for Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-
Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Marion IL-Monroe IL-Montgomery IL-Pike IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Jan 3, 3:15 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 315 AM CST Fri Jan 3 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 315 AM CST Fri Jan 3 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Winter Storm Watch remains in effect for Saturday night through Sunday night. A winter storm will move through the region Saturday night through Sunday night which will produce significant accumulations of snow, sleet, and freezing rain. Travel will be hazardous across the area during this time frame and power outages are likely across parts of the eastern Ozarks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Carney
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 1:29 PM CST | Winter Storm Warning | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 20 more | 65 hr |
Nearby
Ice Storm Warnings in Missouri, 2025Every ice storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.